Illinois, 2013

High Wind in Illinois, November 17, 2013

November 17, 2013 · NWS ILX · 1 event in 1 county or zone

A powerful low pressure system tracked from the central Rockies toward the southern Great Lakes on November 17th. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A powerful low pressure system tracked from the central Rockies toward the southern Great Lakes on November 17th. A tightening pressure gradient between this low and a large high centered over the southeast U.S. created strong and gusty winds. Winds increased as the low tracked by to the north pulling a cold front through the area. Gradient winds gusted to between 50 and 60 mph at times, creating isolated wind damage across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 17, 11:35 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Nov 17, 11:35 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1135 AM CST Sun Nov 17 2013

.DISCUSSION...
ISSUED 1019 AM CST Sun Nov 17 2013

Have tweeked grids, but see little need to alter bulk of current package.

Winds have reached a gust to 52 MPH during past hour at IJX and
BMI to 43 MPH. Strong winds will become more widespread as morning
continues. 16z KILX sounding should be available.

Barker
&&

.AVIATION...
ISSUED 1130 AM CST Sun Nov 17 2013

Cold front now pushing east through western Illinois. Severe
storms with a few strong tornadoes are preceding the front. Very
strong south winds will continue out ahead of the storms. Winds
will shift from S/SW to W as front passes this afternoon. Winds
should die down by late afternoon. Clearing will occur behind the front.

Barker
&&

.PREV DISCUSSION...
ISSUED 230 AM CST Sun Nov 17 2013

SHORT TERM...Today and tonight:

Ingredients still coming together for potential significant severe
weather and wind event today. Latest surface map showing a pair of
lows, one in northern Minnesota and the other in north central
Kansas. Temperatures have gone nowhere overnight and were about 10
degrees above the normal highs for the date. Southerly winds
have settled down a tad but still gusted to 20-25 mph in some
areas as of 2 am. Abundant moisture in place with 60 degree dew
points as far north as Pontiac. Strong low level jet of around 50
knots at 925 mb has been feeding some persistent convection along
the Ohio River, with scattered convection further north. Powerful
upper level jet of 110+ knots has been streaming southeast from
the Pacific Northwest, with a secondary jet in the southern stream
of 90-100 knots coming into the Ohio Valley.

Latest model runs slowing the system down a tad, but still
sweeping the front through the CWA between noon and 4 pm. Main
convective activity expected to initiate late morning between I-55
and the Mississippi River, then rapidly sweep eastward through mid
afternoon, ending across the southeast tip of the CWA toward
sunset. Bulk shear of 65-75 knots from 0-6km and SBCAPE values
around 1000 J/kg will help feed the severe storms, with a
significant tornado threat. Latest Day1 outlook from SPC includes
areas along and east of I-57 in a high risk for severe weather
today, with a moderate risk most other areas in the CWA, and
tornado probabilities of 15-30%. Significant threat of damaging
winds with the storms as well.

Outside of the storms, the winds will be a problem as well. Wind
gusts of 35-45 mph will be likely from late morning through the
afternoon. Behind the front, strong isallobaric rises are
progged, with 3-hour pressure changes of 8 to 10 mb pushing
through central and northern Illinois late this afternoon. RAP
model guidance suggesting an hour or two of gusts 50-60 mph
preceding the core of the highest pressure changes. Have elected
to upgrade about the northern half of the wind advisory to a high
wind warning as a result, generally along and north of a Havana to
Danville line. Have left the expiration time as 6 pm. Will still
see some gusts of 30-35 mph early in the evening across the
northeast, but this will diminish as the pressure couplet moves
into the Chicago area.

LONG TERM...Monday through Saturday:

Aside from some breezy weather on Monday in the wake of the storm
system, a quiet period is on tap through Tuesday. Next shortwave
should swing through mid week, with some showers mainly Wednesday
night and Thursday.

Upper pattern later in the week continues to shift toward a split
flow, with Illinois caught in the middle. More agreement now noted
between the GFS and ECMWF with a large cutoff low southwest of
California late in the week, as faster shortwaves swing through
the northern stream across the Great Lakes. The ECMWF is a bit on
the wetter side with this pattern, with the earlier wave getting
hung up and loitering over the Ohio Valley until Friday night,
whereas the GFS focuses more on the phasing of the two streams on
Friday. Have gone with 50 percent PoP's for Friday, then decreased
them Friday night before keeping Saturday mainly dry.

This particular pattern indicates a pretty good shot of cold air
coming into the Great Lakes during the weekend. How far it gets
south into our area remains to be seen.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 6 PM CST this evening FOR ILZ040-047>057-
061>063-066>068-071>073.

HIGH WIND WARNING until 6 PM CST this evening FOR ILZ027>031-
036>038-041>046.

&&
Hazardous weather outlook, Nov 17, 11:21 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1121 AM CST SUN NOV 17 2013

ILZ027>031-036-037-041-042-181200-
FULTON-KNOX-LOGAN-MARSHALL-MASON-PEORIA-STARK-TAZEWELL-WOODFORD-
1121 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
SEVERE THUNDERSTORMS WITH POTENTIAL STRONG TORNADOES POSSIBLE. THE LATEST
INDICATIONS SUGGEST STORMS WILL PUSH EAST OF I-55 AFTER 1 PM.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORNADOES WILL BE THE
PRIMARY THREATS.

IN ADDITION TO THE STORMS...SOUTHWESTERLY WINDS WILL BE SUSTAINED
AROUND 40 MPH WITH GUSTS AS HIGH AS 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.

ILZ040-047>051-181200-
CASS-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT-
1121 AM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
SEVERE THUNDERSTORMS WITH POTENTIAL STRONG TORNADOES POSSIBLE. THE LATEST
INDICATIONS SUGGEST STORMS WILL PUSH EAST OF I-55 AFTER 1 PM.
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORNADOES WILL BE THE
PRIMARY THREATS.

IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST
TO BETWEEN 40 AND 45 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 AM AND 2 PM TODAY.

ILZ052>057-061>063-066>068-071>073-181200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-RICHLAND-SHELBY-
1121 AM CST SUN NOV 17 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST STORMS WILL
PUSH EAST OF U.S.51 AFTER 1 PM...THEN WILL REACH THE ILLINOIS INDIANA
BORDER BETWEEN 4 AND 5 PM. DAMAGING WIND GUSTS IN EXCESS OF 70
MPH AND ISOLATED TORNADOES WILL BE THE PRIMARY THREATS. A FEW
ISOLATED CELLS MAY DEVELOP AHEAD OF THE MAIN LINE...PROVIDING AN
ENHANCED RISK FOR TORNADOES.

IN ADDITION TO THE STORMS...STRONG SOUTHWESTERLY WINDS WILL GUST
TO BETWEEN 40 AND 45 MPH AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 6 PM TODAY.

ILZ038-043>046-181200-
CHAMPAIGN-DE WITT-MCLEAN-PIATT-VERMILION-
1121 AM CST SUN NOV 17 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TODAY...TRIGGERING
SEVERE THUNDERSTORMS. THE LATEST INDICATIONS SUGGEST STORMS WILL
PUSH EAST OF U.S.51 AFTER 1 PM...THEN WILL REACH THE ILLINOIS INDIANA
BORDER BETWEEN 4 AND 5 PM. DAMAGING WIND GUSTS IN EXCESS OF 70
MPH AND ISOLATED TORNADOES WILL BE THE PRIMARY THREATS. A FEW
ISOLATED CELLS MAY DEVELOP AHEAD OF THE MAIN LINE...PROVIDING AN
ENHANCED RISK FOR TORNADOES.

IN ADDITION TO THE STORMS...SOUTHWESTERLY WINDS WILL BE SUSTAINED
AROUND 40 MPH... WITH GUSTS AS HIGH AS 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 5 PM TODAY.

BARKER

In the hours before

Local storm report, Nov 17, 12:13 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     PETERSBURG              40.01N 89.85W
11/17/2013                   MENARD             IL   EMERGENCY MNGR

            TREE LIMBS DOWN

&&
Local storm report, Nov 17, 12:17 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1217 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             ASSUMPTION              39.52N 89.05W
11/17/2013  M2.75 INCH       CHRISTIAN          IL   EMERGENCY MNGR

&&
Local storm report, Nov 17, 12:20 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1220 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     TSTM WND DMG     HARTSBURG               40.25N 89.44W
11/17/2013                   LOGAN              IL   EMERGENCY MNGR

            SEMI BLOWN OVER ON I-155. TIME ESTIMATED.

&&
Local storm report, Nov 17, 12:37 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1237 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TORNADO          1 N ALTAMONT            39.07N 88.75W
11/17/2013                   EFFINGHAM          IL   LAW ENFORCEMENT

            ESTIMATED HALF MILE WIDE

&&
Local storm report, Nov 17, 12:41 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1241 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND GST     SEYMOUR                 40.10N 88.42W
11/17/2013  E70 MPH          CHAMPAIGN          IL   EMERGENCY MNGR

&&
Local storm report, Nov 17, 12:44 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1244 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND DMG     SAYBROOK                40.43N 88.53W
11/17/2013                   MCLEAN             IL   TRAINED SPOTTER

            SEVERAL TREES UPROOTED. NUMEROUS HOMES WITH SHINGLE
            DAMAGE. TIME ESTIMATED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sangamon

When
November 17, 12:53 PM CST to 12:58 PM CST
Where
Sangamon forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Power lines were blown down near Jerome.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484835.